Fosamax use linked to atrial fibrillation in women

Women who have used Fosamax are nearly twice as likely to develop the most common kind of chronically irregular heartbeat (atrial fibrillation) than are those who have never used it, according to research from Group Health and the University of Washington published in the April 28 Archives of Internal Medicine.

Merck markets Fosamax, the most widely used drug treatment for the bone-thinning disease osteoporosis, explained study leader Susan Heckbert, MD, PhD, MPH, a professor of epidemiology and scientific investigator in the Cardiovascular Health Research Unit at the University of Washington. The Food and Drug Administration (FDA) approved the first generic versions (called alendronate) in February.

"We studied more than 700 female Group Health patients whose atrial fibrillation was first detected during a three-year period," said Dr. Heckbert. She and her colleagues compared those women to over 900 randomly selected female Group Health members matched on age and high blood pressure to serve as controls.

"Having ever used alendronate was associated with an 86 percent higher risk of newly detected atrial fibrillation compared with never having used the drug," said Dr. Heckbert, who is also an affiliate investigator at the Group Health Center for Health Studies.

Osteoporosis mostly affects older women and can set the stage for fractures that can impair the quality of their lives, said Dr. Heckbert. "Careful judgment is required to weigh the risks and benefits of any medication for any individual patient," she added. "For most women at high risk of fracture, alendronate's benefit of reducing fractures will outweigh the risk of atrial fibrillation."

However, said Dr. Heckbert, "women who are at high risk of fractures but also have risk factors for atrial fibrillation-such as heart failure, diabetes, or coronary disease-might want to discuss alternatives to alendronate with their health care providers." Other medications that can lower the risk of fractures include estrogen, she said. But the Women's Health Initiative, on which she has also served as an investigator, showed other heart risks from hormone therapy combining estrogen with progesterone.

The National Heart, Lung, and Blood Institute funds Dr. Heckbert's Atrial Fibrillation Study, which collects data on all Group Health patients as they are first diagnosed with atrial fibrillation. The study aims to find new factors that raise the risk of developing this quivering of the heart's upper chambers (atria).

About one in 100 people-and nearly nine in 100 people over age 80-have atrial fibrillation, said Dr. Heckbert. In many cases, atrial fibrillation has no symptoms, and it isn't necessarily life threatening. But it can cause palpitations, fainting, fatigue, or congestive heart failure.

Atrial fibrillation can also make blood pool-and sometimes clot-in the atria, said Dr. Heckbert. When parts of clots break off and leave the atria, they can lead to embolic strokes, as happens in over 70,000 Americans a year. That's why atrial fibrillation is often treated with the anticoagulant warfarin. Other results from her study have suggested that maintaining a healthy body weight may help protect people from atrial fibrillation.

"This study will help medical teams better inform their patients about the risks associated with Fosamax, helping us make the best treatment decisions for managing osteoporosis," commented Christine Himes Fordyce, MD, a Group Health family practitioner. "Now with this increased understanding of potential irregular heartbeats, both physicians and their patients should be alert to any problems, report them immediately, and treat them appropriately."

Advertisement

Comments

  1. sharron sharron United States says:

    Am 64, developed AFib about 2 years ago; Dec 2008, was in ER with CHF and Pulmonary Edema.  Am now on Coumadin, 4 mg daily 4 days, and 6 mg 3 days per week; and a diuretic for the fluids.  My Afib is constant; never quits.  Am also taking high doses of chelated magnesium, coQ10, and omega 3; try to fast-walk, one mile, 3 to 4 times per week. Feel pretty good, but am trying to figure out what caused this.  It absolutely was not there before.  In my 50s, I began taking Tri-est, after menopause, but rarely use the topical progesterone because it makes me "crazy."  I figure I must already produce ample.  Also in my 50s began taking grape seed extract; have quit in the last few months.  At about the same time as the extract and beginning the tri-est, I was also on Zoloft for a few months, eventually taking myself off it.  Think I took it for 4-5 months total.  I've gained weight in my 60s -- about 30 pounds.  Does any of this sound like a cause?  I would like to get off all of this medication and just live a normal life.  The AFib does not bother me; only when my lungs fill and can't breathe.  In the 2 years prior to the diagnosis and ER episode, I kept having bouts of "brochitis," taking antibiotics and otc "cures."  Of course, it wasn't bronchitis, but pulmonary edema.  Any guess as to what caused this?  Never before, not even the slightest indication of Afib.  Thanks.

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
New adhesive patch could help reduce post-heart attack muscle damage